New Mexico, 2021Flash Flood in New Mexico, July 21, 2021
July 21, 2021 · NWS ABQ · 1 event in 1 county or zone
With an area of high pressure centered over the Four Corners region, persistent northeasterly flow combined with sufficient low-level moisture supported another active monsoon day across northern and central New Mexico. Thunderstorm activity initiated over the northern high terrain by early afternoon, and thunderstorms intensified as the afternoon progressed as they tracked in a general…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
With an area of high pressure centered over the Four Corners region, persistent northeasterly flow combined with sufficient low-level moisture supported another active monsoon day across northern and central New Mexico. Thunderstorm activity initiated over the northern high terrain by early afternoon, and thunderstorms intensified as the afternoon progressed as they tracked in a general southeasterly direction. One particular thunderstorm near Picuris Pueblo in Taos County produced as estimated 1.5 to 4 inches of rainfall within about three hours. This resulted in flash flooding within the area that caused significant damage to structures.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 21, 10:45 AM MST, 2 hours 15 minutes earlier.
Area forecast discussion, Jul 21, 10:45 AM MST, 2 hours 15 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1145 AM MDT Wed Jul 21 2021
.AVIATION...
18Z TAF CYCLE
Showers and thunderstorms will develop by 19-20Z over the northern
and western mountains. Most storms today will focus over the north
central and west central areas of the state as storms shift off the
mountains toward the west around 10kts. KGUP, KFMN and KSAF will have
the greatest chance to see impacts from thunderstorms with brief
excursions into MVFR due to low cigs/vsbys in heavy rainfall. Much of
the thunderstorm activity should diminish by 06-07Z, though a few
showers and thunderstorms may persist a few hours longer. On
Thursday, storms will start by late morning across the northern and
western mountains. Storms are expected to be more widespread over
central and western NM with the threat for heavy rainfall and low
cigs/vsbys in the aftn/eve.
34
&&
.PREV DISCUSSION...306 AM MDT Wed Jul 21 2021...
.SYNOPSIS...
Storm coverage increases across central and western New Mexico
starting today with the most widespread coverage likely Thursday
through Saturday. Heavy rainfall and flash flooding will be an
increasing concern each day this week, especially across the west
where localized totals could exceed two inches. Temperatures will
remain near to slight below normal through the next week.
&&
.DISCUSSION...
SHORT TERM...(TODAY THROUGH THURSDAY)...
A similar weather scenario to yesterday is forecast for today with a
slight shift westward. 00Z HREF continues to hit north-central and
west-central areas the hardest this afternoon with very similar
storm steering flow to yesterday. Sandias/east mountain areas and
the ABQ metro will likely be spared today given that the deformation
axis is about 50 miles farther west this afternoon. Issued flash
flood watch for portions of northern and west-central NM as a result
of plentiful low-level moisture and the resulting rain rates falling
on areas that have been saturated from recent heavy rains.
Convection is forecast to taper off most areas several hours after
sunset with isolated showers and thunderstorms continuing over the
northwest quarter until midnight or so. 07Z HRRR smoke forecast for
today reveals less to much less in the way of elevated smoke for
central and especially eastern NM today.
Inverted cold core closed low remains on track to move over west TX
on Thursday. Numerical prediction models agree that this feature
will result in increased lift/deformation over the western half of
the state Thursday afternoon. The additional lift from this low will
combine with abundant low-level moisture (precipitable water values
above an inch most areas) and daytime heating to result in numerous
strong thunderstorms producing very heavy rainfall. A flash flood
watch will likely be needed for much of northern and western NM
Thursday but held off for now as to avoid confusion with today's
watch.
LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)...
Models are still coming into better agreement with the retrograding
upper-level low although there are still some big timing differences
amongst the models. By Thursday night and Friday, models have this
low just entering far southeast NM, and the H5 high is pushed
westward. The low makes slow westward progress south of I-40 on
Friday, and PWATs continue to rise for areas west of the central
mountain chain with values well over an inch. Models have the 00Z
Sat PWAT at KABQ ranging from 1.1 to 1.3", above the 90th percentile
and nearing the daily max of 1.27". The latest WPC Day 3 ERO paints
a broad slight risk for excessive rainfall across much of western NM.
Heavy rain and flash flooding will become an increasing concern,
especially depending on how much rain falls the previous day. The
model differences in the track and timing of the low start to come
into play this weekend. Most guidance is generally moving the low in
a north-northwest direction into central NM. The NAM and GFS track
it into AZ by Saturday while the ECMWF and Canadian are notably
slower and keep the low over NM through the weekend. Regardless, an
active weekend is ahead with widespread showers and thunderstorms,
and heavy rain and flash flooding will be the biggest threat,
especially across western NM.
The low then exits by early next week, and the H5 high reorganizes
to our east although there have been some new model differences in
how fast it builds over OK/TX next week. When this happens, a more
traditional monsoon pattern looks to set up across the area.
33/15
&&
.FIRE WEATHER...
No fire weather concerns are forecast during the next 7 days thanks
to a slow moving upper-level low that will trigger very heavy
rainfall and flash flooding for much of the area from the central
mountain chain westward Thursday through the weekend.
33
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through this evening for the following zones...
NMZ203-204-206-207-210-211.
&&
Hazardous weather outlook, Jul 21, 2:30 AM MST, 10 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
330 AM MDT Wed Jul 21 2021
NMZ201>241-221100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
330 AM MDT Wed Jul 21 2021
This hazardous weather outlook is for portions of north and central
New Mexico.
.DAY ONE...Today and Tonight
Scattered to numerous thunderstorms are expected today and tonight.
Storm motions will be slow and rainfall could become locally heavy. A
Flash Flood Watch is in effect for portions of northern and west
central NM through late this evening. A few storms may also produce
small hail and wind gusts to 50 mph.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Scattered to numerous thunderstorms are expected each afternoon and
evening. Storm motions will be slow and rainfall could become heavy.
This may lead to localized areas of flash flooding, with the greatest
risk below recent burn scars and areas where soils are saturated.
Isolated locations may receive up to 2 inches of rain, especially
along and west of the Continental Divide Thursday through Saturday.
A few storms may also produce small hail and wind gusts to 50 mph.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report rainfall totals and flash flooding through
the National Weather Service Albuquerque web site at weather.gov/abq
or by calling 1.888.386.7637. You can also submit storm reports and
photos on our Facebook page or via Twitter using the hashtag nmwx.
15
In the hours before
Local storm report, Jul 21, 11:22 AM MST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1222 PM MDT WED JUL 21 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM FLASH FLOOD 2 NW SEDILLO 35.12N 106.32W
07/20/2021 BERNALILLO NM SOCIAL MEDIA
TIJERAS ARROYO WAS AROUND 20 FEET WIDE AND 3 FEET DEEP
FLOWING OVER SEDILLO RD NEAR ROUTE 66. MUD AND LARGE
ROCKS WASHED OVER SEDILLO ROAD EASTWARD TO FOUR HILLS
RD. WHERE ADDITIONAL FLASH FLOODING COVERED THE
INTERSECTION WITH MUD... ROCKS... AND DEBRIS. ONE LARGE
FENCE WAS DAMAGED.
&&
EVENT NUMBER ABQ202102465
GUYERFlash Flood, Taos
- When
- July 21, 1:00 PM MST to 4:00 PM MST
- Where
- Taos County, 0.61 mi NE of Vadito to 0.18 mi NNW of Picuris Pueblo
- Cause
- Heavy Rain
- Property damage
- $500,000
- Reported by
- Department of Highways
- Coordinates
- 36.197, -105.673
An estimated 1.5 to 4 inches of heavy rainfall over the course of 3 hours resulted in flash flooding across the historic Picuris Pueblo. As water over topped an arroyo, flood waters rapidly entered the tribal administration building which sustained damages to the flooring. A gym, senior center, and transportation building were also hit hard by the flood waters which also all sustained various amounts of floor damage. Several grave markers in the tribal cemetery were dislodged by the flood waters. Damages to a hydrologic weir that feeds the fish hatchery pond, which houses about 5,000 fish, were also reported. No injuries or fatalities were reported, and damages are estimated.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, July 21, 20212 deaths · 1 event
- Flash Flooding and Damaging Wind in Arizona, July 21, 2021$500,000 · 65 kt wind · 3 events
- Flash Flood in New Mexico, July 21, 2021$150,000 · 1 event
- Damaging Wind in District of Columbia, July 21, 2021$50,000 · 60 kt wind · 1 event
- Damaging Winds and Lightning Strike in Maryland, July 21, 2021$28,000 · 55 kt wind · 7 events
- Hail and Damaging Winds in Pennsylvania, July 21, 20211.25 in hail · 23 events
- Flash Flood in Texas, July 21, 2021$25,000 · 1 event
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, July 21, 202156 kt wind · 20 events
- Hail and Damaging Winds in New Jersey, July 21, 20211.25 in hail · 19 events
- Flash Flooding in Colorado, July 21, 2021$15,000 · 2 events
- Flash Flooding in Arizona, July 21, 20217 events
- Flash Flooding and Heavy Rain in Colorado, July 21 to 22, 20216 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 986929.